Texas, 2017

Hail in Texas, April 10 to 11, 2017

April 10 to 11, 2017 · NWS SJT · 10 events in 6 counties and zones

A cold front interacting with a moist and unstable atmosphere resulted in severe storms that produced large hail across the Northwest Hill Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacting with a moist and unstable atmosphere resulted in severe storms that produced large hail across the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 10, 2:07 PM CST, 12 minutes earlier.

Area forecast discussion, Apr 10, 2:07 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
307 PM CDT Mon Apr 10 2017

.SHORT TERM...
(Tonight and Tuesday)

A cold front is moving south through the forecast area. Currently it
extends from San Saba county through northwest Menard County to
northwest Crockett County. Isolated to scattered rain showers with
very isolated heavy showers were mostly in southern Tom Green
County along and within 50 miles north of the front.

The cold front will slow down as it moves southeast through the
forecast area and there is a chance for heavy rain in San Saba,
Mason and Kimble counties this evening and overnight...a Flash Flood
Watch is currently posted for those counties until 7AM CDT Tuesday.
A few storms could reach severe levels over southeastern counties
later today, therefore the Storm Prediction Center has issued a
Severe Thunderstorm Watch for San Saba, McCullough, Menard, Mason,
Schleicher, Sutton and Kimble Counties until 11PM CDT tonight.

Expect cooler temperatures on Tuesday with lows near 50 degrees in
the Big Country to near 60 from Ozona to Junction. High temperatures
on Tuesday will be in the low to mid 70s with some cloudiness
lingering. Chances for rain of 30 to 50 percent continues through
mid-Tuesday across southern and especially southeastern most
counties. Rain chances are 20 percent or less from San Angelo
northward.

22

.LONG TERM...
(Tuesday night through Sunday)

Quieter weather is expected Tuesday night into Wednesday as weak
upper level ridging develops across West Central Texas ahead of the
next approaching upper level shortwave trough. Overnight lows will
mainly be in the mid 50s to near 60 degrees, with high temperatures
on Wednesday near seasonal normals, in the mid to upper 70s.

The next upper level shortwave trough will track across the South
Plains/Texas Panhandle Wednesday night into Thursday. At this point,
the best chance for showers and thunderstorms looks to be across our
western and northern counties, closest to the track of the
aforementioned shortwave trough. Current rain chances range from
likely across our northwest counties, to slight chance across our
southeast counties. Highs on Thursday will be near seasonal normals,
in the mid to upper 70s. Drier conditions are anticipated Friday and
Saturday as weak upper level ridging develops across the forecast
area.

The next chance for showers and thunderstorms looks to be late next
weekend into the first part of next week as the next upper level
storm system approaches from the west. For now, PoPs were kept in
the slight chance/chance category given the uncertainty this far
out.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  74  58  77 /  20  10  10  20
San Angelo 	 57  74  59  79 /  20  20  20  20
Junction 	 60  74  60  78 /  60  40  10  20
Brownwood 	 57  73  58  77 /  40  20  10  20
Sweetwater 	 52  72  58  76 /  10  10  10  20
Ozona      	 58  73  60  75 /  30  30  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Kimble-Mason-San
Saba.

&&

22/Daniels
Hazardous weather outlook, Apr 10, 1:59 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
259 PM CDT Mon Apr 10 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
259 PM CDT Mon Apr 10 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon into tonight. Some of
the storms may become severe this afternoon and evening, mainly
south and east of a Brownwood to Eldorado to Sonora line. The main
hazards will be dangerous lightning, large hail, and damaging
winds. In addition, locally heavy rainfall may caused localized
flooding, especially in urban areas and poor drainage places.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An isolated severe thunderstorm is possible west of a line from
Rotan to Mertzon to Ozona Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Apr 10, 1:47 PM CST, 32 minutes before
Special Weather Statement
National Weather Service San Angelo TX
247 PM CDT MON APR 10 2017

TXZ073-139-154-102030-
Coleman TX-McCulloch TX-Concho TX-
247 PM CDT MON APR 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLEMAN...NORTHERN
MCCULLOCH AND EAST CENTRAL CONCHO COUNTIES UNTIL 330 PM CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Salt Gap, or 17 miles northwest of Brady, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Salt Gap around 255 PM CDT.
  Pear Valley and Doole around 305 PM CDT.
  Lohn around 320 PM CDT.
  Waldrip and Rockwood around 330 PM CDT.

Other locations impacted by this storm include Us-
283 Near The McCulloch-Coleman County Line, Whon and Fife.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3111 9959 3130 9975 3164 9931 3150 9920
      3147 9921 3148 9920 3145 9918 3146 9917
      3135 9909 3131 9910
TIME...MOT...LOC 1946Z 232DEG 19KT 3126 9960

Daniels

The radar

The San Angelo radar (KSJT), 103 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, McCulloch

When
April 10, 2:19 PM CST to 2:22 PM CST
Where
McCulloch County, 0.59 mi E of Lohn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.320, -99.410

An amateur radio spotter reported quarter size hail.

Hail, San Saba

When
April 10, 3:12 PM CST to 3:15 PM CST
Where
San Saba County, 2.73 mi SW of Skeeterville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.320, -99.000

Hail, San Saba

When
April 10, 3:16 PM CST to 3:19 PM CST
Where
San Saba County, 1.9 mi ESE of Skeeterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -98.940

Hail, Mason

When
April 10, 8:05 PM CST to 8:08 PM CST
Where
Mason County, 1.5 mi NNW of Art
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.130

Hail, Crockett

When
April 10, 8:15 PM CST to 8:18 PM CST
Where
Crockett County, 26.65 mi SW of Ozona
Measured
2.75 in hail
Reported by
Public
Coordinates
30.380, -101.450

The public reported that hail fell until 10 PM, busting windows on two vehicles and a residence. In addition, the large hail killed 12 lambs.

Hail, Mason

When
April 10, 10:55 PM CST to 10:58 PM CST
Where
Mason County, 0.59 mi W of Loyal Vly
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.580, -99.010

Hail, Concho

When
April 11, 10:51 AM CST to 10:54 AM CST
Where
Concho County, 6 mi S of Eden
Measured
1 in hail
Reported by
Public
Coordinates
31.133, -99.850

The public reported one inch hail along U.S. Highway 83, near the Concho/Menard county line.

Hail, Menard

When
April 11, 11:05 AM CST to 11:08 AM CST
Where
Menard County, 5.93 mi W of Hext
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.870, -99.630

Hail, Menard

When
April 11, 11:09 AM CST to 11:12 AM CST
Where
Menard County, Hext
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.870, -99.530

Hail, Mason

When
April 11, 11:45 AM CST to 11:48 AM CST
Where
Mason County, 3 mi SE of Mason
Measured
1 in hail
Reported by
Public
Coordinates
30.699, -99.184

The public reported one inch hail, with a few larger stones, off of Art Hedwigs Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693843, 693844, 693845, 693846, 694027, 693847, 694028, 693848, 693849, 694029.